Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 225, NWS Dodge City, KS

July 29, 2013Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2013, 5:42 PM CDT for Barber County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2013, 5:42 PM CDT (22:42 UTC)
Expired
Jul 29, 2013, 6:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:02 PM CDTTSTM WND GST 607 W Hardtner, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 2:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS53 KDDC 292242
SVRDDC
KSC007-292330-
/O.NEW.KDDC.SV.W.0225.130729T2242Z-130729T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES SOUTH OF LAKE CITY TO 7 MILES SOUTH OF
  AETNA...AND MOVING EAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  HARDTNER...KIOWA AND HAZELTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3699 9835 3699 9882 3731 9873 3723 9834
      3700 9834
TIME...MOT...LOC 2242Z 290DEG 26KT 3720 9872 3697 9894

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:57 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 29, 3:57 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT MON JUL 29 2013

...UPDATED THE SHORT TERM DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 355 PM CDT MON JUL 29 2013

THE BIGGEST CHALLENGE IN THIS FORECAST IS WHEN AND HOW STRONG WILL
SEVERE STORMS BE THIS EVENING.  THE WARM FRONT HAS BEEN LIFTING
NORTH EARLY THIS AFTERNOON, ALLOWING SKIES TO CLEAR AND FOR THE
SURFACE TO WARM UP AND DESTABILIZE.  THAT WARM UP HAS BEEN STARTING
IN OUR SOUTHWEST COUNTIES NEAR HUGOTON FIRST, AND SLOWLY SPREADING
TO THE NORTH AND EAST AS THE AFTERNOON HAS PROGRESSED.  DEW POINTS
ARE HIGHER IN EASTERN CWA, IN THE 70 DEGREE RANGE, WITH UPPER 50S IN
OUR WESTERN KANSAS COUNTIES.  SO, FORECAST MUCAPES FROM THE NAM AND
HRRR MODELS WILL LIKELY REACH THE 3000 TO 4000 J/KG LEVELS BY THE
22-00Z TIME FRAME.  CAPES WILL BE LARGE ENOUGH FOR STORMS TO PRODUCE
PERHAPS GOLF BALL SIZE HAIL AND WIND DOWNBURSTS TO 70-80MPH.  HEAVY
DOWN POURS ARE POSSIBLE FROM A FEW STORMS, AS THE 12Z DDC SOUNDING
SHOWED 1.66 FOR PWATS.  SPC HAS JUST ISSUED AN MCD FOR A POSSIBLE
WATCH SOON, MAINLY OVER OUR SOUTH CENTRAL AND SOUTHEASTERN FORECAST
AREA.  I AGREE WITH THIS POTENTIAL WATCH AND WILL FOLLOW SPC'S LEAD
ON THIS. POPS WILL BE VERY HIGH IN THE EASTERN COUNTIES, UP AROUND
90 PERCENT THROUGH ALMOST MIDNIGHT, AND PRECIP CHANCES WILL DIMINISH
TO THE WEST,  DDC WILL HAVE LIKELY POPS, GARDEN CITY 36 PERCENT
CHANCES, AND LOWER CHANCES WEST OF GARDEN.  BY 12Z TUESDAY MORNING,
PERCENT RAIN CHANCES WILL DIMINISH TO 20 PERCENT.

MINIMUM TEMPERATURES TONIGHT WILL FALL INTO THE MID 60S FROM
SYRACUSE TO SCOTT CITY, THE UPPER 60S FROM LARNED TO DODGE CITY TO
LIBERAL, AND TO ONLY AROUND 70 DEGREES IN THE MEDICINE LODGE AREA.
TUESDAY SHOULD BE PARTLY TO MOSTLY CLOUDY FOR MOST OF THE DAY, WITH
A LEE SIDE TROUGH ADVANCING INTO FAR WESTERN KANSAS LATE IN THE DAY
TUESDAY. THIS TROUGH COULD BE A CONVERGENCE ZONE FOR A FEW
THUNDERSTORMS TO INITIATE ALONG AFTER 22Z OR SO.  JUST 20 PERCENT
CHANCES FOR RAIN SEEM APPROPRIATE, AS THERE WILL NOT BE AN UPPER
SYSTEM WORKING THROUGH WESTERN KANSAS TUESDAY AFTERNOON.  HIGHS FOR
TUESDAY WILL REACH THE MIDDLE 80S IN THE HAYS AND WAKEENEY AREAS,
AND NEAR 90F DEGREES IN THE LIBERAL AND ELKHART AREAS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 351 PM CDT MON JUL 29 2013

BY TUESDAY NIGHT AND WEDNESDAY, AN UPPER LEVEL TROUGH WILL BE SITUATED
OFF THE WEST COAST, WITH A FLAT UPPER LEVEL RIDGE OVER THE
SOUTHWESTERN UNITED STATES. A SHORTWAVE TROUGH WILL BE TRAVERSING
THE NORTHERN PLAINS DURING THIS PERIOD, HELPING TO PUSH A COLD FRONT
THROUGH WESTERN KANSAS. WITH PLENTY OF MOISTURE AHEAD OF THE FRONT,
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHWEST KANSAS WEDNESDAY
AFTERNOON AND THEN MOVE ACROSS SOUTHWEST KANSAS WEDNESDAY EVENING.
GIVEN THE 70KT UPPER LEVEL JET ALONG WITH 2000+ J/KG SURFACE BASED
CAPE, THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS
AND DAMAGING WIND GUSTS. THE HIGH LEVEL JET WILL SHIFT NORTHWARD INTO
THE NE/SD BY THURSDAY INTO SATURDAY, ALONG WITH THE LOW LEVEL
BAROCLINIC ZONE. SO THE BEST CHANCE FOR STORMS WILL BE TO OUR NORTH
DURING THIS TIME. HIGH TEMPERATURES SHOULD RISE INTO THE 90S
AS MUCH OF SOUTHWEST KANSAS WILL BE IN THE WARM SECTOR WITH SOUTH WINDS.
BY LATE SATURDAY AND SUNDAY, THE AFOREMENTIONED UPPER LEVEL
FEATURES WILL HAVE SHIFTED EASTWARD, WITH THE UPPER LEVEL RIDGE
AXIS ACROSS THE SOUTHERN PLAINS. A STATIONARY FRONT WILL BE
LOCATED ACROSS THE CENTRAL PLAINS WITH PLENTY OF LOW LEVEL
MOISTURE PERSISTING IN VICINITY AND NORTH OF THE FRONT. THEREFORE,
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY, WITH
HIGH TEMPERATURES MAINLY IN THE LOWER TO MID 90S. AFTER SUNDAY, A
SHORTWAVE TROUGH IS ADVERTISED TO PASS ACROSS THE NORTHERN PLAINS
AND PUSH A COLD FRONT THROUGH WESTERN KANSAS. HIGH TEMPERATURES
SHOULD COOL INTO THE 70S/80S BY EARLY TO MID NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1151 AM CDT MON JUL 29 2013

AS A STATIONARY FRONT IN FAR SOUTHERN KANSAS MOVES NORTH AND
NORTHEAST TODAY AS A WARM FRONT, CLEAR SKIES WILL SPREAD
NORTHEASTWARD AS WELL.  SURFACE WINDS WILL GENERALLY BE SOUTH TO
SOUTHEAST AT 12G22KT.  WINDS WILL DROP OFF TOWARDS 00Z.  SCATTERED
STRONG TO SEVERE STORMS ARE LIKELY AFTER 21Z, EAST OF A HAYS TO
DODGE CITY LINE.  WITH RECENT WETTING RAINS ACROSS MUCH OF
SOUTHWESTERN KANSAS AND EXPECTED LIGHT WINDS TONIGHT, SOME 1 TO 2
SM LIGHT FOG CAN BE EXPECTED.  THIS FOG MAY BE MORE PATCHY THAN
WIDESPREAD, I HAVE OPTED TO BRING IN 2SM BR AND CIGS IN THE
BKN012-015 RANGE AFTER 09Z TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  88  66  93 /  60  20  10  20
GCK  68  88  66  94 /  60  20  10  30
EHA  68  90  67  95 /  30  20  20  30
LBL  69  91  68  95 /  50  10  10  20
HYS  67  85  65  90 /  70  20  10  30
P28  70  89  68  92 /  90  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BURKE
LONG TERM...FINCH
AVIATION...BURKE
Hazardous weather outlook, Jul 29, 3:20 AM CDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT MON JUL 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-300830-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
320 AM CDT MON JUL 29 2013 /220 AM MDT MON JUL 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
AFTERNOON AND INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL FROM QUARTER AND GOLF BALL SIZE, DAMAGING WINDS
GREATER THAN 60 MPH, ALONG WITH VERY HEAVY DOWNPOURS, LOCAL
FLASH FLOODING, AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST
CHANCES FOR SEVERE THUNDERSTORMS ARE EAST OF A LINE FROM WAKEENEY,
TO SCOTT CITY, GARDEN CITY, AND LIBERAL. THIS AREA INCLUDES HAYS,
DODGE CITY, SAINT JOHN, PRATT, AND MEDICINE LODGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST TUESDAY ACROSS FAR
SOUTHWESTERN KANSAS, THEN AGAIN FROM WEDNESDAY INTO THE WEEKEND
ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. AT THIS TIME IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON INTO EARLY
EVENING, GENERALLY EAST OF A LINE FROM WAKEENEY TO SCOTT CITY,
GARDEN CITY, AND LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jul 29, 4:16 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             10 SSW GREENSBURG       37.47N 99.36W
07/29/2013  E1.50 INCH       KIOWA              KS   TRAINED SPOTTER

&&

WHOVORKA
Local storm report, Jul 29, 5:08 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
508 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     FLASH FLOOD      PRESTON                 37.76N 98.56W
07/29/2013                   PRATT              KS   EMERGENCY MNGR

            SPOTTER REPORTS WATER OVER SEVERAL COUNTY ROADS IN
            NORTHEAST PRATT COUNTY.

&&

RBURG
Local storm report, Jul 29, 5:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TORNADO          4 ESE PRESTON           37.74N 98.49W
07/29/2013                   PRATT              KS   UNKNOWN

            A TORNADO LASTED FOR 1 MINUTE.

&&

JFINCH
Local storm report, Jul 29, 5:29 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST 10 SSE WILMORE          37.20N 99.16W
07/29/2013  E65 MPH          COMANCHE           KS   PUBLIC

            6 INCH TREE LIMBS BROKEN. 60-70 MPH WINDS

&&

WHOVORKA
Local storm report, Jul 29, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     6 NNE AETNA             37.16N 98.93W
07/29/2013                   BARBER             KS   TRAINED SPOTTER

            SPOTTER REPORTED SEVERAL FUNNEL CLOUDS JUST SOUTHWEST OF
            HER AREA.

&&

RBURG
Local storm report, Jul 29, 5:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     7 NNW AETNA             37.18N 99.00W
07/29/2013                   BARBER             KS   PUBLIC

            6-8 INCH TREE LIMBS BROKEN

&&

WHOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:12 PM CDTSpecial Weather StatementDDCStafford48 min
Jul 29, 3:32 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min
Jul 29, 3:39 PM CDTSpecial Weather StatementDDCClark51 min
Jul 29, 3:46 PM CDTSevere Thunderstorm WarningDDCClark, Ford44 min
Jul 29, 4:00 PM CDTSevere Thunderstorm WarningDDCKiowa45 min
Jul 29, 4:10 PM CDTSpecial Weather StatementDDCClark50 min
Jul 29, 4:38 PM CDTFlash Flood WarningDDCPratt, Stafford3 hr
Jul 29, 4:59 PM CDTTornado WarningDDCComanche31 min
Jul 29, 5:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee45 min
Jul 29, 5:24 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche66 min
Jul 29, 5:28 PM CDTTornado WarningDDCBarber, Comanche32 min
Jul 29, 6:01 PM CDTSpecial Weather StatementDDCPawnee44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.